pharmacy error

  1. I just thought I would start a discussion about pharmacy errors--what's the worse (sp?) you've seen? One pharmacy labeled a bottle of potassium as Lactulose. The directions were over the actual bottle label, so if I had not know what the consistency of potassium vs. lactulose was--who knows?
    •  
  2. 19 Comments

  3. by   Tweety
    The worst I heard of was an error not on my unit, but when they mixed a pediactric dose of chemo 1000 times the actual dose and it killed the patient. Of course the nurse who gave it went before the board in NC as well.

    Just the other day we had an incident where the pharmacy sent up an antibiodic the patient was allergic too. Unfortunately the nurse gave it. Nothing happened, but it's scarey because a long while back that happened and the patients allergy was anaphylactic shock. Again, the nurse went before the board of nursing (this was in FL).

    Doesn't matter what the pharmacy does, if the nurse gives it, we fry.
  4. by   robynrn2b
    My mom told me about when she was in the hosp. having a kidney removed--30 years ago--and the nurse came in to hang her IV. My mom asked, "What is that?" and the nurse replied-"Oh, its an antibiotic" and started to leave the room. My mom-being not a shy person said, "would you mind telling me WHAT antibiotic?" It was penicillin--my mom is allergic to PCN--as in anaphylactic shock allergic!! Boy, she said she never saw anyone move that fast in her life. The nurse did not even check the chart before she hung it--(that was when the charts were at the foot of the beds.)
  5. by   NurseShell
    Hmmmm? that must be why they HAMMER it into us to CHECK, CHECK, and RECHECK every med before we give it!!!!!!!

    We are ultimately responsible for what we give our patients...if the pharmacy messes up, it's our job to catch the error before it's too late!

    Kinda sucks doesn't it??!!
  6. by   Stargazer
    I once hung a labeled NTG gtt on a CCU pt that was sent up from Pharmacy with no actual NTG in it. Since it was ordered to optimize cardiac output and not being titrated for BP control, it didn't do any immediate harm--on the other hand, it was hanging for 3 - 4 hours before someone from Pharmacy came up and admitted the error. Scary, the mistakes that can happen.
  7. by   Nursula
    Interesting thread...

    I'm a new nurse, and so far the only mistake I've seen is when Pharmacy sent Prevacid 30 mg caps in a bottle labelled 15 mg. I only picked up the error because Prevacid capsules come in such distinct colors. But I wonder, am I expected to be able to recognize all the different meds I give? I work in LTC and pass hundreds of pill a day. I trust (maybe foolishly so?) that the pharmacy is sending the correct meds. There is no way I could check every single pill with the pictures in the drug book.

    This is just plain scary.
  8. by   deespoohbear
    What scares me is when the pharmacy sends up stuff they mixed, such as certain antibiotics that are not prepackaged. We use the ADD-Vantage system, which is really nice because you can mix the med right before you hang it. You can see what medication you are hanging. On the other hand, Kefzol, Zithromax and some others come from pharmacy already mixed. How I am I suppose to know what the heck is in the bag? It can still have the correct label on it and be the wrong drug...I can administer it to the right patient, right time but if the drug is wrong, I am going down.... It is scary stuff. My advice for you is if you ever have a question about a drug you about to administer. Call the pharmacy. Don't hesitate to ask them. If the dosage seems incorrect bring it to the doctor's attention. If I know that a doctor is going to give me a rough time, the pharmacist at our hospital will contact them. For some reason the doctors seem to listen to them better than the nursing staff....The final word of advice is: CYA....
  9. by   Tweety
    Originally posted by shellyford
    Hmmmm? that must be why they HAMMER it into us to CHECK, CHECK, and RECHECK every med before we give it!!!!!!!

    We are ultimately responsible for what we give our patients...if the pharmacy messes up, it's our job to catch the error before it's too late!

    Kinda sucks doesn't it??!!
    Yep. I kind of felt for the one nurse years ago who gave the wrong antibiodic. It was for Unasyn and the patients allergies were PCN. They were short-staffed and she had 11 med-surg patients and was stressed. She was a fairly new grad, I probably would have done the same thing. I remember her well, she was an awesome nurse, just overwhelmed. She quit the hospital after this incident, apparently for lack of support. (But the pharmacy's checks and rechecks were re-written as a result of this incident.)

    As for the incident the other day. The MD wrote the order for Naficillin on a pt with a PCN allergy. The pharmacy filled it, and two nurses gave it before the nightime pharmacist called the unit. Scarey.

    Reminded us all to CHECK AND RECHECK. Just because a doctor orders it, and a pharmacist sends it up, doesn't mean it's correct.
  10. by   babynurselsa
    I always cringe when I get a mixed solution from the pharmacy. It makes me very leery when the pharmasist calls me to ask me how to mix it. Iwould just rather they let me mix it myself. Or the fact when I questioned the final dilution of a med that they sent me that was not proper according to my med book. when I returned it to pharmacy with the med bood in hand and was told, "Oh we dont use that we just dilute it."
    Mind ytou I work NICU. We are talking about little folks here.
  11. by   RNonsense
    Our hospital recently sent up Nicoderm patches instead of Nitro patches...coulda been ugly.
  12. by   kids
    I once came back to work after a week off (worked 7 on/7 off) to discover that my counterpart had give Cardizem packaged as Coumadin for 7 days.
  13. by   kids
    Originally posted by Nursula
    Interesting thread...

    I'm a new nurse, and so far the only mistake I've seen is when Pharmacy sent Prevacid 30 mg caps in a bottle labelled 15 mg. I only picked up the error because Prevacid capsules come in such distinct colors. But I wonder, am I expected to be able to recognize all the different meds I give? I work in LTC and pass hundreds of pill a day. I trust (maybe foolishly so?) that the pharmacy is sending the correct meds. There is no way I could check every single pill with the pictures in the drug book.

    This is just plain scary.
    Over time (you'll be amazed how fast) you will learn to recognize what the pills usually look like and will notice when they don't (just like you did with the Prevacid).
  14. by   Audreyfay
    A newborn (10 days old) was on insulin. When the mom went to the pharmacy to get a refill of the insulin. the pharmacy gave an undiluted bottle of regular insulin. The baby got 100x the dose of insulin he should have. It was a happy ending, the mom detected behavior changes and brought the baby to ER. Bad new: the pharmacy got sued. Never did hear the outcome of that one.

close